Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 20, 2006

Blood Tests and Insulin Injections, Other

Question from Rome, Georgia, USA:

I have taken insulin for type 1 diabetes for 23 years. As a child, most of my injections were given in my arms. Can this cause lumps?

Answer:

It is most likely that the lumps on your arms are from years of insulin injections in the arms. The bulging of an area of the skin (due to fat accumulation) that forms when a person keeps injecting insulin into the same spot is called lipohypertrophy. This occurred more often with the older, less purified insulins. Not injecting into these sites may reduce their size over time, but if the lumps have been there for many years, it is not likely that you can do anything to change their appearance other than liposuction. You should avoid injecting insulin into these sites because the insulin absorption at these sites can be erratic. It has been shown that both children and adults with lipohypertrophy tend to have higher A1cs and require more insulin, likely from injecting into these sites. You can decrease the risk of this occurring in other sites by changing the places where you inject insulin. When rotating sites, it is important not just to rotate from right to left but to also use a grid-type pattern to rotate around on each side. Inspect your sites frequently by feeling for any skin thickening, which is the beginning stage of lipohypertrophy. Avoid sites that have any thickening or lumps.

MN